Alert archive / South Dakota / Flash Flood Warnings in 2016
Flash Flood Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at May 22, 2016, 8:13 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 8:13 PM CDT (01:13 UTC)
- Expired
- May 22, 2016, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:20 PM CDT | FLASH FLOOD | Colome, SD | WATER RUNNING OVER STREETS IN COLOME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2431 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 18.2
The text
As transmitted.
352 WGUS53 KUNR 230113 FFWUNR SDC121-123-230415- /O.NEW.KUNR.FF.W.0002.160523T0113Z-160523T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 813 PM CDT SUN MAY 22 2016 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... SOUTHERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 1115 PM CDT * AT 812 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLOME...MILLBORO...KEYAPAHA...WEWELA...LITTLEBURG AND CLEARFIELD. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 4300 10068 4326 10003 4348 9954 4299 9954 $$ HELGESON
2 follow-up statements
925 WGUS73 KUNR 230321 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1021 PM CDT SUN MAY 22 2016 SDC121-123-230415- /O.CON.KUNR.FF.W.0002.000000T0000Z-160523T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TODD SD-TRIPP SD- 1021 PM CDT SUN MAY 22 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHEASTERN TODD AND SOUTHERN TRIPP COUNTIES... AT 1021 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 1 TO 4 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO CONTINUE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLOME...MILLBORO...KEYAPAHA...WEWELA...LITTLEBURG AND CLEARFIELD. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 4300 10068 4326 10003 4348 9954 4299 9954 $$ HELGESON
336 WGUS73 KUNR 230405 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1105 PM CDT SUN MAY 22 2016 SDC121-123-230415- /O.EXP.KUNR.FF.W.0002.000000T0000Z-160523T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TODD SD-TRIPP SD- 1105 PM CDT SUN MAY 22 2016 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN TODD AND SOUTHERN TRIPP COUNTIES WILL EXPIRE AT 1115 PM CDT... THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING. LAT...LON 4300 10068 4326 10003 4348 9954 4299 9954 $$ HELGESON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:55 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 22, 5:55 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 455 PM MDT SUN MAY 22 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 223 PM MDT Sun May 22 2016 Upper low spins over southern Alberta, with a 100+ kt jet pushing into the Northern Plains. Cold front has stalled over western SD and isn't progged to leave the CWA until around 06Z. Skies are mostly sunny, and cumulus are developing over the Black Hills. Shortwave associated with upper low will push into the region this afternoon and evening. Latest runs of hi-res convective models show showers and thunderstorms initiating across northeastern WY and far western SD, under best upper divergence with excellent 0-6 km shear of 60-70 kts. However, strength of these storms will be limited by lack of CAPE there. As upper energy shifts northeastward, thunderstorms are expected to develop and strengthen along the frontal boundary this evening. Severe thunderstorms are expected, with 2000-3000 J/kg MLCAPE and 0-6km shear of 30-50 kts. Large hail and strong winds are possible, likely becoming more of a wind event later as the system forms a line and possibly bows out. Heavy rain is possible as well, but with storm motion at 30-40 kts, storms should be moving pretty quickly and not lingering over an area for a while. There is a potential for tornadoes, as 0-1 km shear is 30-40 kts, 0-1 km helicity is near 300 m2/s2, and LCL heights dip well below 1200 m across south central SD. Storms will transition eastward tonight and move out of the CWA by morning. Some lingering moisture and instability, along with weak upper energy, may result in a few showers/storms over the Hills and northwestern SD Monday into Monday evening. Otherwise mainly dry conditions are expected for Monday, with highs generally in the 70s. .LONG TERM...(Tuesday Through Sunday) Issued at 223 PM MDT Sun May 22 2016 Slow-moving upper trough with periodic shortwaves will continue to affect the region through much of this week. Weather will be unsettled with daily chances for showers and thunderstorms into next weekend. Temperatures will be near seasonal averages. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 452 PM MDT Sun May 22 2016 Scattered to numerous showers and thunderstorms will develop over parts of northeastern Wyoming and western South Dakota early this afternoon pushing east later in the evening. strong to severe thunderstorms will occur in a n/s oriented band across central SD this evening. Outside of the storms VFR conditions are expected. In and near storms, IFR ceilings and visibilities are expected along with the potential for strong gusty winds and hail. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Pojorlie LONG TERM...Pojorlie AVIATION...10
Hazardous weather outlook, May 22, 8:21 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 721 AM MDT SUN MAY 22 2016 WYZ054>058-071-231300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 721 AM MDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-024>031-041-072>074-231300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 721 AM MDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-042>044-046-047-049-231300- ZIEBACH-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 721 AM MDT SUN MAY 22 2016 /821 AM CDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL, DAMAGING WINDS, AND LOCALLY HEAVY RAIN. THERE IS ALSO THE POTENTIAL FOR TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, May 22, 5:54 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 S LAKEVIEW 43.04N 100.75W
05/22/2016 E1.25 INCH TODD SD PUBLIC
&&
MELocal storm report, May 22, 6:12 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 7 WSW LITTLEBURG 43.02N 100.59W
05/22/2016 E1.25 INCH TODD SD PUBLIC
QUARTER TO HALF DOLLAR HAIL
&&
MELocal storm report, May 22, 6:26 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 18 SSE MISSION 43.07N 100.52W
05/22/2016 E1.00 INCH TODD SD PUBLIC
&&
MELocal storm report, May 22, 6:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 3 NE LITTLEBURG 43.08N 100.41W
05/22/2016 TODD SD PUBLIC
&&
MELocal storm report, May 22, 7:11 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 9 ESE HIDDEN TIMBER 43.18N 100.26W
05/22/2016 E60 MPH TODD SD PUBLIC
SEES ROTATION IN CLOUDS
&&
MELocal storm report, May 22, 7:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 6 S KEYAPAHA 43.01N 100.13W
05/22/2016 E60 MPH TRIPP SD PUBLIC
SOME ROOF DAMAGE TO FARM BUILDINGS
&&
METhe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:13 PM CDT | Tornado Warning | UNR | Todd, Tripp | 16 min |
| May 22, 7:16 PM CDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 59 min |
| May 22, 8:28 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 62 min |
| May 22, 9:25 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 49 min |
| May 22, 9:28 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 62 min |
| May 22, 10:26 PM CDT | Special Weather Statement | UNR | Mellette | 34 min |
| May 22, 11:05 PM CDT | Areal Flood Warning | UNR | Todd, Tripp | 12 hr |
Nearby
Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.